North Carolina, 2016

Tornado in North Carolina, February 24, 2016

February 24, 2016 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 24, 2:32 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 24, 2:32 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
232 PM EST WED FEB 24 2016

.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK FROM SOUTHWEST OHIO TO THE EASTERN
GREAT LAKES OVERNIGHT INTO THURSDAY MORNING. THAT LOW WILL PUSH A
COLD FRONT ACROSS THE MID ATLANTIC REGION THIS EVENING THROUGH
TONIGHT. HIGH PRESSURE WILL BE SLOW TO BUILD INTO THE REGION FROM
THE WEST THURSDAY THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GRIDDED FORECAST HAS BEEN UPDATED WITH ENTIRE CWA IN TORNADO
WATCH THROUGH 10 PM.

PREV DISCUSSION...
AT 15Z/24...STRONG LO PRES WAS LOCATED NEAR THE IN/KY BORDER WITH
A WARM FRONT EXTENDING EWRD FM THE LO TO THE SW VA/NCNTRL NC
BORDER...THEN NE THRU CNTRL VA AND INTO SRN DE. THE SYSTEM'S COLD
FRONT WAS PUSHING THRU ERN TN AND WRN GA. THIS LO WILL TRACK NNE
DURING TODAY...REACHING NCNTRL OH ARND 00Z/25. INCREASING/STRONG
SOUTHERLY WINDS WILL CONTINUE TO BRING WARMER AIR NNW ACRS THE
AREA THIS AFTN...AS THE WARM FRONT EVENTUALLY LIFTS N OF THE
ENTIRE CWA. LO LVL CAD WEDGE WILL ERODE LAST IN THE NW COUNTIES
ALTHO TEMPS MAY STILL REACH ARND 60 OR LWR 60S IN THESE LOCATIONS.

AS OF 16Z...FIRST AREA OF SHOWERS AND POSSIBLE TSTMS WAS MOVING
THRU NCNTRL NC SWRD TO CSTL SC. THIS AREA WILL PUSH ACRS THE CWA
DURING THIS AFTN...WITH ANOTHER ROUND OF POSSIBLE STRONGER OR SVR
TSTMS IN ADVANCE OF THE COLD FRONT RIGHT BEHIND THIS
AREA...MOVING THRU THE REGION FM LATE THIS AFTN INTO THIS EVENG.

THE AREA OF MAIN CONCERN FOR CONVECTION (AND POSSIBLE SVR WX)
WILL BE PRIMARILY DYNAMICALLY DRIVEN (DESPITE LIMITED INSTABILITY
AT BEST)...AS HGT AND SFC LO PRES FALL CENTERS AND LO LVL JET
AXIS (850 MB 60-70KT) TRACK INTO THE REGION FM THE WSW LATE THIS
AFTN/EVENG. SE VA AND NE NC COUNTIES REMAIN THE GREATEST THREAT
AREAS FOR SVR WX...DAMAGING WINDS AND THE POSSIBILITY FOR AN ISLTD
TORNADO. OTHERWISE...GUSTY WINDS AND HEAVY RAINFALL WITH THESE
AREAS OF OR LINE OF SHOWERS AND TSTMS COULD OCCUR ANYWHERE OVR THE
AKQ CWA. WILL CONTINUE WITH ENHANCED WORDING FOR SVR IN HWO.

HAVE ADJUSTED HI TEMPS FOR THIS AFTN...BASED ON LATEST DATA AND
EXPECTED TRENDS FM THE LAV GUIDANCE. HI TEMPS RANGING FM ARND 60
EXTRM NW...TO THE LWR TO MID 70S SE VA/NE NC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
CDFNT (AND SHRAS/PSBL ISOLD/SCT TSTMS) CONT TO THE CST THROUGH LT
EVE. DRYING/GUSTY SWLY WNDS TAKE OVR BEHIND THE FNT (FM W-E)
OVRNGT. BECOMING PARTLY CLOUDY E...PARTLY TO MOSTLY CLOUDY W. LO
TEMPS FM THE L40S WELL INLAND TO THE M-U40S AT THE CST.

DRY/COOL WX RETURNS FOR THU AND FRI. BREEZY/WINDY THU...MOSTLY
CLOUDY N AND PARTLY SUNNY S. HI TEMPS THU MAINLY IN THE L-M50S.  A
SECONDARY FRONT SWINGS ACRS THE AREA THU NGT INTO FRI MRNG...BRINGING
PDS OF CLDS AND A RE-INFORCING SHOT OF DRIER AIR. TURNING OUT
MOSTLY SUNNY FRI W/ HI TEMPS IN THE M-U40S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A DRY NW ZONAL FLOW PREVAILS EARLY NEXT WEEK. HIGH PRS OVR THE
SOUTHERN STATES RESULTS IN MILD CONDITIONS SUNDAY AND MONDAY.
WEAKENING COLD FRONT / TROF CROSSES REGION LATE MONDAY WITH ONLY
SLGHT CHC POPS ACROSS NWRN HALF OF FA. HIGH PRS REBUILDS INTO THE
REGION TUE BEFORE SLIDING OFF THE EAST COAST TUE NITE. WARM FRNT
ASSCTD WITH THE NEXT SYSTM ACROSS THE NATIONS MID SECTION LIFTS
WELL NORTH OF THE FA WED.

HIGHS SUN / MON 60-65 XCPT 55-60 COASTAL AREAS. LOWS IN THE 40S.
HIGHS TUE / WED 55-60 XCPT 45-50 COASTAL AREAS. LOWS M30S-L40S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
STRONG LOW PRES SYS OVER THE OHIO VALLEY MOVING NE. A WARM FRONT
MOVED THRU THE CWA THIS MORNING AND EARLY AFTN AND WILL INCREASE
INSTABILITY ACROSS THE REGION. THIS WILL ALLOW FOR AN INCREASED
CHC FOR STRONG TSTMS OVER THE CWA THIS AFTN AND EVENING. WINDS
WILL BE MOSTLY SOUTH 15-25 KT WITH GUSTS TO 35-40 KT. WIDESPREAD
MVFR CIGS WILL AFFECT THE TERMINALS THRU THE AFTN/EVENING AS
SHOWERS/TSTMS DEVELOP. A COLD FRONT WILL PUSH THRU THE REGION AND
OFF THE COAST AROUND MIDNIGHT.

VFR CONDS EXPECTED ON THU BUT STRONG WEST WINDS WITH GUSTS TO
30-35 KT EXPECTED FROM LATE MORNING THROUGH THE AFTN AS THE LOW
PRES SYS MOVES NORTH OVER NEW ENGLAND AND THE FRONT IS FAR
OFFSHORE. CONTINUED VFR ON FRI.

&&

.MARINE...
STRONG ~985MB LOW PRESSURE OVER SW OHIO THIS AFTN WILL LIFT NE
INTO THE ERN GREAT LAKES THIS EVENING AND ERN CANADA OVERNIGHT.

NO CHANGES TO HEADLINES W/ THIS ISSUANCE AS GALE WARNINGS CONTINUE
THROUGH 1 AM TO 4 AM ACRS THE BAY/OCEAN/SOUND...WITH HIGH END
SCA'S ELSEWHERE. WINDS GENLY BELOW GALES AS OF 2 PM...BUT EXPECT
INCREASING WINDS LATE AFTN THROUGH THE EVENING AS GRADIENT TIGHTENS
AND PRESSURE FALLS INCREASE OFF TO OUR NW. SEAS CURRENTLY AVG 6-8
FT...AND WILL BUILD TO 8-13 FT...HIGHEST NORTH. WE MAY FLIRT WITH HIGH
SURF ADVISORY CONDITIONS (NEARSHORE WAVES ~8 FT) ALONG THE EASTERN
SHORE BEACHES FOR A SHORT PERIOD TONIGHT...BUT NOT CONFIDENT
ENOUGH TO ISSUE ATTM.

LOCALLY HIGHER/SEVERE WINDS POSSIBLE IN CONVECTION THROUGH THE
EVENING (AND WILL HANDLE THESE WITH SMW'S AS NEEDED). SCAS FOR THE
RIVERS WILL BE EXTENDED THROUGH THU NIGHT/11Z FRI AM.
ELSEWHERE...GALES WILL EVENTUALLY BE REPLACED WITH SCA'S THU...AND
A BRIEF PERIOD OF STRONGER WINDS MAY OCCUR LATE THU NIGHT/EARLY
FRI ACRS NRN COASTAL WATERS AS WINDS SHIFT TO THE NW. CONDITIONS
GRADUALLY IMPROVE LATER FRIDAY/SATURDAY AS HIGH PRESSURE BUILDS
INTO THE REGION.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY HAS BEEN ISSUED THROUGH THU MORNING FOR BAY
SIDE OF MD ERN SHORE WHERE TIDAL ANOMALIES HAVE RISEN TO 1.5-2.5 FT
ABOVE NORMAL. THE NEXT TIDE EARLY THU MORNING MAY ALSO PUSH MINOR
FLOODING FOR THE NRN NECK SO MAY ISSUE THERE IN A FEW HRS AS WELL.

A STRONG WESTERLY WIND BEHIND THE COLD FRONT COULD RESULT IN
BLOW- OUT TIDES BY THURSDAY NIGHT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 7 AM EST THURSDAY FOR MDZ021>023.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THURSDAY FOR ANZ635>638.
     GALE WARNING UNTIL 1 AM EST THURSDAY FOR ANZ630>634-656-658.
     GALE WARNING UNTIL 4 AM EST THURSDAY FOR ANZ650-652-654.

&&

SYNOPSIS...ALB/TMG
NEAR TERM...ALB/TMG
SHORT TERM...ALB/TMG
LONG TERM...AJZ
AVIATION...JEF
MARINE...JDM/LKB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Feb 24, 2:10 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EST WED FEB 24 2016

VAZ075>078-084>086-099-100-251915-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-
MATHEWS-ACCOMACK-NORTHAMPTON VA-
210 PM EST WED FEB 24 2016

...TORNADO WATCH 27 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ093-095>098-523>525-251915-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
210 PM EST WED FEB 24 2016

...TORNADO WATCH 27 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012-VAZ060-064>069-079>083-087>090-092-511>522-251915-
NORTHAMPTON NC-PRINCE EDWARD-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
210 PM EST WED FEB 24 2016

...TORNADO WATCH 27 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT
OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-061-062-509-510-251915-
FLUVANNA-CUMBERLAND-GOOCHLAND-WESTERN LOUISA-EASTERN LOUISA-
210 PM EST WED FEB 24 2016

...TORNADO WATCH 27 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-251915-
INLAND WORCESTER-MARYLAND BEACHES-
210 PM EST WED FEB 24 2016

...TORNADO WATCH 27 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-251915-
DORCHESTER-WICOMICO-SOMERSET-
210 PM EST WED FEB 24 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
...TORNADO WATCH 27 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, Feb 24, 12:51 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1251 PM EST WED FEB 24 2016

VAZ048-060-061-068-241830-
CUMBERLAND-AMELIA-PRINCE EDWARD-FLUVANNA-
1251 PM EST WED FEB 24 2016

...A STRONG THUNDERSTORM WILL AFFECT THE WESTERN VIRGINIA
PIEDMONT...

AT 1249 PM EST...A STRONG THUNDERSTORM WAS OVER HAMPDEN SYDNEY
COLLEGE...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. BRIEF BUT
HEAVY DOWNPOURS ARE LIKELY IN THE PATH OF THIS STORM.

THIS STORM WILL BE NEAR...
  FARMVILLE...LONGWOOD UNIVERSITY AND RICE AROUND 100 PM EST.
  GUINEA MILLS AROUND 110 PM EST.
  CUMBERLAND AROUND 120 PM EST.
  CARTERSVILLE AND LAKESIDE VILLAGE AROUND 130 PM EST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGOLA...GRAYS SIDING...
TRENTON MILLS...TRENTS MILL...TAMWORTH...BEAR CREEK LAKE STATE PARK...OAK
FOREST...STODDERT...TUGGLE AND KINGSVILLE.

LAT...LON 3734 7852 3733 7851 3733 7849 3734 7849
      3734 7846 3764 7825 3769 7824 3773 7836
      3777 7834 3766 7807 3710 7834 3716 7860
TIME...MOT...LOC 1749Z 206DEG 42KT 3720 7846

44
Special weather statement, Feb 24, 1:40 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EST WED FEB 24 2016

NCZ012-VAZ087-092-241930-
NORTHAMPTON-SOUTHAMPTON-GREENSVILLE-
140 PM EST WED FEB 24 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
NORTHAMPTON...SOUTHEASTERN GREENSVILLE AND SOUTHWESTERN SOUTHAMPTON
COUNTIES AND THE CITY OF EMPORIA...

AT 138 PM EST...AN AREA OF STRONG THUNDERSTORMS WAS OVER GARYSBURG...
MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 30 TO 40 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE
WITH THIS STORM. THE RUNOFF FROM THE HEAVY RAINFALL WILL RESULT IN
PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR...
  CLARESVILLE AROUND 150 PM EST.
  GREEN PLAIN AROUND 155 PM EST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TURNERS CROSSROADS...
LITTLE TEXAS...LANES CORNER...MARGARETTSVILLE...DREWRYVILLE...PLEASANT
HILL...BRANCHVILLE...SHILOH...CAPRON AND GUMBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

&&

LAT...LON 3635 7758 3638 7755 3641 7755 3642 7759
      3645 7763 3648 7765 3648 7768 3673 7752
      3673 7749 3671 7747 3671 7743 3673 7739
      3672 7704 3631 7753
TIME...MOT...LOC 1838Z 218DEG 49KT 3648 7754

44
Local storm report, Feb 24, 2:48 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TORNADO          WAVERLY                 37.03N  77.10W
02/24/2016                   SUSSEX             VA   LAW ENFORCEMENT

            RTE 460 CLOSED DUE TO POSSIBLE TORNADA. TIME ESTIMATED
            FROM RADAR

&&

EVENT NUMBER AKQ1600434

JEF

The radar

The Norfolk radar (KAKQ), 90 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bertie

When
February 24, 2:54 PM EST to 2:55 PM EST
Where
Bertie County, 0.47 mi SE of Colerain to 0.51 mi W of Colerain Beach
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.195, -76.764

A very weak EF0 tornado moved across a nearly one half mile area on the east side of Colerain. Several trees were damaged, with one large limb falling through the roof of a shed. In addition, a small outbuilding was blown over.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyThe tornado archive for North Carolina, 2016Warnings in North Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621862.